Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 70, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 12, 2005, 3:45 PM CDT for Riley County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 3:45 PM CDT (20:45 UTC)
- Expired
- May 12, 2005, 4:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Riley County, KS
The radar
The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 12, 1:55 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 418 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 122045
SVRTOP
KSC161-122130-
/O.NEW.KTOP.SV.W.0070.050512T2045Z-050512T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT THU MAY 12 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 430 PM CDT
* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF OGDEN...OR ABOUT OVER
JUNCTION CITY...MOVING NORTHEAST AT 35 MPH. THIS STORM PRODUCED ONE
INCH HAIL AND 60 MPH WINDS IN JUNCTION CITY.
* LOCATIONS IMPACTED INCLUDE...
OGDEN...
KEATS...
MANHATTAN...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3918 9656 3915 9651 3911 9647 3911 9648
3907 9656 3907 9670 3909 9671 3908 9674
3909 9682 3923 9682 3936 9674
$$3 follow-up statements
000
WWUS53 KTOP 122055
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT THU MAY 12 2005
KSC161-122130-
/O.CON.KTOP.SV.W.0070.000000T0000Z-050512T2130Z/
RILEY-
353 PM CDT THU MAY 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR SOUTH
CENTRAL RILEY COUNTY...
AT 352 PM CDT...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL
WEST OF OGDEN...OR ABOUT 4 MILES NORTHEAST OF JUNCTION CITY. THE
STORM WAS MOVING NORTHEAST AT 30 MPH. THIS STORM HAS ALSO PRODUCED
60 MPH WINDS.
LOCATIONS IMPACTED INCLUDE...
OGDEN...KEATS AND MANHATTAN.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3918 9656 3915 9651 3911 9647 3911 9648
3907 9656 3907 9670 3909 9671 3908 9674
3909 9682 3923 9682 3936 9674
$$000
WWUS53 KTOP 122116
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT THU MAY 12 2005
KSC161-122130-
/O.CON.KTOP.SV.W.0070.000000T0000Z-050512T2130Z/
RILEY-
415 PM CDT THU MAY 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR
SOUTHERN RILEY COUNTY...
AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR MANHATTAN...MOVING NORTHEAST AT
20 MPH. ANOTHER STRENGTHENING STORM EAST OF JUNCTION CITY WILL MOVE
NORTHEAST ACROSS THE SOUTHEAST CORNER OF RILEY COUNTY...AND MAY
CONTAIN QUARTER SIZE HAIL AND 60 MPH WINDS.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF SOUTHEAST RILEY COUNTY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3918 9656 3915 9648 3911 9647 3908 9645
3907 9656 3907 9670 3909 9671 3908 9674
3914 9677 3922 9677 3931 9671
$$000
WWUS53 KTOP 122130
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT THU MAY 12 2005
KSC161-122138-
/O.EXP.KTOP.SV.W.0070.000000T0000Z-050512T2130Z/
RILEY-
430 PM CDT THU MAY 12 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RILEY COUNTY
EXPIRED AT 430 PM CDT...
AT 430 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING FOR RILEY COUNTY HAD
WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN
ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THUNDERSTORMS MOVING NORTHEASTWARD ACROSS
SOUTHEAST RILEY COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3918 9656 3915 9648 3911 9647 3908 9645
3907 9656 3907 9670 3909 9671 3908 9674
3914 9677 3922 9677 3931 9671
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM CDT, 30 minutes earlier.
Area forecast discussion, May 12, 3:15 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT THU MAY 12 2005 .DISCUSSION... ALL OF WEATHER AND CONCERNS CENTERED IN NEXT 30 HOURS. MAIN CONCERN OVERNIGHT AND FRIDAY FORENOON IS CONVECTIVE SEVERE WX AND/OR FLOODING. FLOOD WATCH WELL ADVERTISED SINCE EARLY TODAY...AND WILL NOT CHANGE ONE THING ABOUT IT NOW. WITH SHEAR IN PLACE ALG FRONTAL BOUNDARY TNGT...APPEARS NUMEROUS HAIL REPORTS WILL OCCUR. SOME EARLY THREAT FOR TORNADIC SUPERCELLS NORTHEAST PORTIONS OF THE AREA...SHOULD DIMINISH QUICKLY THIS EVENING AS MCS BECOMES DOMINANT FEATURE FOR THE AREA. THIS MCS SHOULD BRING THE OVERNIGHT THREAT FOR FLOODING MUCH OF THE AREA. PRECIPITABLE WATER VALUES IN OPTIMUM 150-175% OF NORMAL VALUES WITH CELLS EXPECTED TO TRAIN OVER THE SAME AREA FOR SVRL HOURS OVERNIGHT. IN SPITE OF THE FACT SOME AREAS ARE VERY DRY...THIS SCENARIO LIKELY TO OVERCOME PRECURSOR DRY CONDITIONS WITH EXTENDED PERIODS OF RAIN/THUNDER. WOULD LIKE TO FOLLOW 12Z NAM FOR THE MOST PART...WITH MCS TNGT WORKING OVER THE ATMOSPHERE FAIRLY WELL. NEXT ROUND OF THUNDERSTORMS TMRW EVENING LIKELY JUST SOUTHEAST OF CWA WITH LINGERING SHOWERS TO THE NORTH. HAVE CUT BACK ON NORTHERN EXTENT OF THESE SHOWERS THROUGH THE DAY AND TMRW EVENING AS STG SUBSIDENCE QUICKLY ENTERS AREA TMRW EVENING FROM THE NORTHWEST. WOULD SUSPECT MOST OF AREA TO BE CLEAR BY OR SHORTLY AFT MIDNIGHT TMRW NIGHT. PRETTY UNEVENTFUL AFTER THAT WITH A GRADUAL WARMUP AFTER THE WEEKEND TO ABV NORMAL TEMPERATURES BY WEDNESDAY THEN PERSISTENCE INTO THURSDAY. WOULD SUSPECT DRY WEATHER AS WELL WITH ANY CHC FOR PCPN PROBABLY CONFINED TO THE AREA WEST OF OUR CWA IN WEAK UPSLOPE SUNDAY/MONDAY. WAA CHANCE FOR PCPN EXISTS MON-TUE TIME FRAME BUT CHANCES ARE SOMEWHAT REMOTE AS THIS TIME...AND HAVE OPTED TO KEEP IT DRY FOR NOW. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR ALL COUNTIES TONIGHT.
Hazardous weather outlook, May 12, 11:49 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1149 AM CDT THU MAY 12 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-131000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1149 AM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT ACROSS THE AREA. THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON WITH THE BETTER CHANCES ALONG AND NORTH OF THE KANSAS TURNPIKE. SOME OF THE THUNDERSTORMS COULD BE SEVERE INTO THE EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT...HOWEVER ISOLATED TORNADOES COULD NOT BE RULED OUT ESPECIALLY OVER THE NORTHERN COUNTIES. ALSO...SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL GIVING THE POTENTIAL FOR FLASH FLOODING. THE SEVERE THREAT SHOULD DIMINISH SOME OVERNIGHT BUT THEN THE CONCERN WILL SHIFT TO HEAVY RAINFALL AND FLOODING POTENTIAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED TO BE ONGOING FRIDAY MORNING ACROSS THE AREA. FLOODING WILL STILL BE A HAZARD. RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. HIGH RAINFALL TOTALS ACROSS NEBRASKA AND NORTHERN KANSAS COULD ALSO CAUSE SOME RIVER FLOODING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS ON FRIDAY AND SATURDAY. RAINFALL SHOULD BE ENDING ACROSS PARTS OF NORTHCENTRAL KANSAS BY FRIDAY EVENING AND OVER THE REST OF THE AREA FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, May 12, 1:35 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 135 PM CDT THU MAY 12 2005 KSZ008-009-020>022-034>037-130200- CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... JUNCTION CITY AND MANHATTAN 135 PM CDT THU MAY 12 2005 SEVERE THUNDERSTORM WATCH NUMBER 258 IS IN EFFECT UNTIL 900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON CLOUD CLAY RILEY OTTAWA GEARY DICKINSON MORRIS SOME CITIES IN THE WATCH ARE... ABILENE JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 12, 1:55 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 155 PM CDT THU MAY 12 2005 KSZ010>012-023-024-026-038>040-054-055-130200- BROWN-DOUGLAS-JACKSON-JEFFERSON-LYON-MARSHALL-NEMAHA-OSAGE- POTTAWATOMIE-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...LAWRENCE... MARYSVILLE AND TOPEKA 155 PM CDT THU MAY 12 2005 TORNADO WATCH NUMBER 259 IS IN EFFECT UNTIL 900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON POTTAWATOMIE JEFFERSON SHAWNEE WABAUNSEE DOUGLAS OSAGE LYON SOME CITIES IN THE WATCH ARE... EMPORIA LAWRENCE TOPEKA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 12, 3:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
326 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 5 E ENTERPRISE 38.90N 97.02W
05/12/2005 60 MPH DICKINSON KS TRAINED SPOTTER
NO DAMAGE OBSERVED
&&
BNLocal storm report, May 12, 3:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND GST JUNCTION CITY 39.03N 96.83W
05/12/2005 60 MPH GEARY KS TRAINED SPOTTER
SPOTTER REPORTS VISIBILITY REDUCED TO LESS THAN 50 FEET
&&
BNLocal storm report, May 12, 3:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL JUNCTION CITY 39.03N 96.83W
05/12/2005 1.00 INCH GEARY KS TRAINED SPOTTER
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:11 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 18 min |
| May 12, 2:05 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 40 min |
| May 12, 2:44 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 46 min |
| May 12, 2:56 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 52 min |
| May 12, 3:19 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 42 min |
| May 12, 3:22 PM CDT | Flash Flood Warning | TOP | Marshall | 3 hr |
| May 12, 3:49 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 41 min |
| May 12, 3:50 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 25 min |
| May 12, 4:14 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 61 min |
| May 12, 4:34 PM CDT | Flash Flood Warning | TOP | Nemaha | 3 hr |
| May 12, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 26 min |
| May 12, 4:50 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 3 hr |
| May 12, 5:40 PM CDT | Flash Flood Warning | TOP | Morris | 3 hr |
| May 12, 5:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 29 min |
| May 12, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 40 min |
| May 12, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 50 min |
| May 12, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.